A new subcategory T43.64, Poisoning by ecstasy, was created and expanded with unique codes to identify ecstasy poisoning as follows: Poisoning by ecstasy, accidental (unintentional), (T43.641); intentional self-harm (T43.642); assault (T43.643); and undetermined (T43.644).
Ecstasy, 3, 4-methylenedioxymethamphetamine (MDMA), is a synthetic drug that has both hallucinogenic (psychedelic) and stimulant effects. It produces feelings of increased energy, pleasure, emotional warmth, and distorted sensory and time perception. This drug is used primarily as a recreational drug and is abused by millions of Americans, in a wide range of settings, and by diverse demographic subgroups. Although many users think it is safe, ecstasy can cause a number of problems, especially in cases of poisoning.
Ecstasy dependence, abuse, and use are currently classified in ICD-10-CM with hallucinogens, while at the same time, ecstasy poisoning is classified as an amphetamine derivative. In cases of poisoning, the effects are more related to its stimulant effects, which are due to its chemical structure being a substituted amphetamine. Symptoms of ecstasy poisoning or overdose can include elevated blood pressure, panic attacks, loss of consciousness, seizures, and potentially hyperthermia. Other potential adverse health effects include anxiety, irritability, aggression, sleep disturbance, reduced mental ability, nausea, muscle cramps, dehydration, arrhythmias, heart failure and kidney failure. Because the most significant effects of ecstasy poisoning are the stimulant effects, identifying and differentiating it from other amphetamines, will allow for better tracking of the effects of these different drugs.
A patient was admitted after losing consciousness and was subsequently diagnosed with overdosing on ecstasy. The patient eventually admitted to abusing ecstasy for years. What is the appropriate code for the ecstasy poisoning?